MAUDE Adverse Event Report: MEDELA AG SYMPHONY RENTAL; PUMP, BREAST, POWERED

MEDELA AG SYMPHONY RENTAL; PUMP, BREAST, POWERED
Model Number 01512
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 03/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
In follow up with a complaint handler on 04/16/2020 the customer confirmed that the mastitis has been has since resolved.She indicated that she would like a medela clinician to contact her so she can discuss any ideas that might help her to empty her breasts, especially the left side, more efficiently.A medela clinician contacted the customer on 04/21/2020 and spoke at length with her about pumping with the symphony breast pump.The customer indicated that she needs to dial the vacuum all of the way up and she typically did not have to do that previously.The clinician discussed how the elasticity of the nipple and areola can change over time and noted that it typically changes more when the milk supply decreases.The customer indicated that she was going to call the rental location and bring the pump in with the parts/accessories so that the vacuum could be assessed.Contact with the customer to determine resolution regarding the pump is on-going as of the date of this report.Based on the results of ca11-001, it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On 04/13/2020 the customer alleged via email to medela llc that she felt like she was experiencing a loss of suction with the symphony breast pump she was renting, even after having replaced the parts/accessories, including the tubing and membrane caps, and trying different breast shield sizes, coconut oil and hands-on pumping.The customer further alleged that on (b)(6) 2020, she had mastitis in her left breast and was told to expect a decrease in milk output, however the pump was just moving the nipple and not pulling any milk out, even when she feels full.

Brand Name
SYMPHONY RENTAL
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA AG
lattichstrasse 4b
baar zug 6341,
SZ 
MDR Report Key10043030
Report Number1419937-2020-00043
Device Sequence Number19800203
Product Code HGX
UDI-Device Identifier07612367007566
UDI-Public7612367007566
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K151632
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number01512
Device Catalogue Number01512
Device Lot NumberASKU
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2020
Initial Report FDA Received Date05/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;